Epilepsy Foundation

Hey. I just got my vns implanted this November. i started therapy two weeks ago, but my voices changes every time it turns on. Will that ever go away? I love singing and performing and hope the side effects go away. Any advice?

Views: 227

Replies to This Discussion

Hello Eliza!  You just started VNS Therapy.  I presume since you have just started this therapy your device is set at very very low settings, no?  If not, it probably should be turned down.   The real good thing about this device is you may turn it off for singing.  When you have a song to sing for a few minutes or longer....just turn it off by keeping your magnet on the device for 10-20 seconds or so.  To turn it back on, swipe your magnet over the device. Happy Holiday singing!

 

Harry

Eliza because the VNS is hooked up to a cord in our neck thats why it effects our voices and the higher it is set the worse it is. I hate having it go off when I am singing but its true you can hold the magnet over it to turn off the device while you are singing but than you are susceptible to seizures. I don't notice it too bad so just talk to your doctor about it and see if it can be turned down if it is bothering too much. Have a nice day all.

it's become less noticable, but i've also been getting the hiccups whenever it turns on now. Is there any explaination? 

Eliza,

I am so sorry you have to deal with Epilepsy, then this device in you, and now the hiccups, too.  Are you taking any medications that may result in hiccups as a side effect?  Or have you had your primary care doctor check you over for any other issues that may cause hiccups?  Have you turned off your device for a lengthy period of time and gone hiccup-free?  Unfortunately, hiccups are an adverse side effect for a few people on the VNS therapy.  The vagus nerve is connected to your digestive system.  Oddly enough, the VNS therapy has been used successfully in several cases of people having severe hiccup attacks - not sure if anyone bothered to check if these people with severe hiccups had epilepsy.....since hiccups are a seizure ictal for some epileptic patients. Be sure you're not having a different condition - heck, even lung cancer has been known to cause hiccups. Be sure you're not having seizure ictals.  I'd bet you're not in either of these categories.  You are probably in the category of having an adverse side effect. In which case, let your neuro know right away.  Try adjusting the parameters of your device.  For example, my teen son went to a new neuro a year ago.  We complained of snoring badly.  The neuro lowered the pulse width drastically, and what a big difference!  And my son felt better, too!  I've heard of neuros doing the same for the hiccup sufferers. 

I wish I could do more to help you.

 

Harry

 

My stimulator was activated this morning and I definitely can feel/hear the change in my voice.  My doctor said to keep the magnet over it or tape it to keep it turned off, but you said 10 to 20 seconds? 

Harry Stoll said:

Hello Eliza!  You just started VNS Therapy.  I presume since you have just started this therapy your device is set at very very low settings, no?  If not, it probably should be turned down.   The real good thing about this device is you may turn it off for singing.  When you have a song to sing for a few minutes or longer....just turn it off by keeping your magnet on the device for 10-20 seconds or so.  To turn it back on, swipe your magnet over the device. Happy Holiday singing!

 

Harry

I was wrong entirely Van Nguyen...again!  You must leave the magnet on the device.  You can tape the magnet to the device if needed.  You may also have to move the magnet around on the device until you hit the correct spot and it shuts off.  Then leave your magnet stuck to your device.  When you remove your device, it should start up again.  Doh!

 

Good Luck with everything. 
 
Van Nguyen said:

My stimulator was activated this morning and I definitely can feel/hear the change in my voice.  My doctor said to keep the magnet over it or tape it to keep it turned off, but you said 10 to 20 seconds? 

Harry Stoll said:

Hello Eliza!  You just started VNS Therapy.  I presume since you have just started this therapy your device is set at very very low settings, no?  If not, it probably should be turned down.   The real good thing about this device is you may turn it off for singing.  When you have a song to sing for a few minutes or longer....just turn it off by keeping your magnet on the device for 10-20 seconds or so.  To turn it back on, swipe your magnet over the device. Happy Holiday singing!

 

Harry

Hi Eliza I love singing too, that was one of my biggest fears when the neurosurgeon told me it would effect my talking when he put it in five years ago, and the higher my setting the more pressure on my vocal cords it puts I am first soprano and used to sing with my church choir. Well I dont now, and it hurts it hurts to sing when the generator goes off coz my setting is strong. I hate it when people ask me do you have larynitis? I just tell them yes, so I dont have to get into a lenghty conversation about it. People dont understand. My neuro told me if I ever did want to sing again or perform for a short period of time they could turn the setting all the way down, or you can place your magnet over the top of your generator and it will turn it off so you can, at least that is what they told me. I have never tried it but I know like when I have my MRI's they have to turn my generator all the way down, so that it wont malfunction in the machine, they turned it down one time but they didnt use a step down magnet in the MRI machine and I felt my generator heat up in my chest and got really scared. Unfornately for me they havent every gone away for me, but I hope they do for you, I will probably always need mine, coz epilepsy surgery didnt work for me and i still need to be on 2 meds. Zonegran and Keppra. If you have anymore questions let me know. God Bless. :)

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

Events

September 2014
SMTWTFS
123456
78910111213
14151617181920
21222324252627
282930
       

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service